Alert archive / Texas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 38, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 22, 2000, 4:38 PM CST for Ector County, Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Mar 22, 2000, 4:38 PM CST (22:38 UTC)
- Expired
- Mar 22, 2000, 5:30 PM CST
- In force
- 52 min
- Issued by
- NWS Midland/Odessa, TX
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Ector County, TX
The radar
The Midland/Odessa radar (KMAF), 45 km from the middle of the area, began a volume at 22:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 22, 1:00 PM CST | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 10.6 hours before the alert went out and 44 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 542 J/kg
- Mixed-layer CIN
- -42 J/kg
- Mixed-layer LCL
- 989 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS54 KMAF 222240 SVRMAF TXC135-222330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 438 PM CST WED MAR 22 2000 THE MIDLAND-ODESSA NATIONAL WEATHER SERVICE OFFICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ECTOR COUNTY IN TEXAS * UNTIL 530 PM CST * AT 434 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 11 MILES WEST OF PENWELL...MOVING NORTHEAST AT 20 MPH. * SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... PENWELL...NORTH COWDEN...WEST ODESSA AND ODESSA. A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING...SO BE PREPARED TO ACT QUICKLY IF A TORNADO IS SPOTTED. LARGE HAIL AND WIND GUSTS UP TO 80 MPH CAN BE EXPECTED IN THE WARNED AREA. LAT...LON 3177 10281 3165 10271 3188 10233 3206 10254
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 2:00 PM CST, 2 hours 38 minutes earlier.
Area forecast discussion, Mar 22, 2:00 PM CST, 2 hours 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 200 PM CST WED MAR 22 2000 LATEST KMAF 88D SHOWS CONVECTION ALREADY FIRING JUST N OF MIDLAND AND W-E WARM FRONT ALONG EDGE OF CLOUD SHIELD...AS WELL AS OVER PECOS CO. KMAF CUSTOM 18Z MODIFIED SOUNDING SHOWS VERY UNSTABLE AIRMASS IN PLACE W/SWEAT INDICES ABOVE 400 AND WET BULB ZEROS AROUND 10 KFT. COULD SEE A TORNADO OR TWO IN ERN CWA BEFORE THE DAY IS OUT...AND LARGE HAIL IS LIKELY. PLEASE SEE SEL8 AND SWODY1 FOR FURTHER DETAILS. AM DEBATING FFW FOR AREAS THAT GOT CLOBBERED LAST NIGHT...BUT WILL OBSERVE STORM DEVELOPMENT FIRST...AS MOTION MAY BE TOO FAST. WILL ISSUE AN NPW FOR THE GUADALUPES AS LOW KICKS OUT AND PASSES DIRECTLY OVER TONIGHT. ALSO...W/COLD CORE DIRECTLY OVER THE GUADALUPES...CANNOT RULE OUT -SHSN ABOVE 6 KFT 1ST PD. AFTER LOW EXITS AREA...GOOD WRLY DOWNSLOPE CONDITIONS WILL ENSUE ...PUNCH ALL MSTR EWD...AND FOR WARM TEMPS OVER THE NEXT FEW DAYS. NEXT SYSTEM ADVERTISED FOR MONDAY...BUT LOOKS FARTHER N THAN THIS ONE. THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY. OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN NEW MEXICO ZONE FORECAST. MAF 51/76/46/79 6-00 LSA 41/72/36/75 8-00 E41 52/75/47/78 6-00 6R6 65/83/57/84 5-00 MRF 36/70/35/73 5-00 CNM 45/75/44/78 6-00 .MAF... TX...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR TXZ258. NM...HIGH WIND WARNING IN EFFECT 3/23/06Z-3/24/00Z FOR NMZ027.
In the hours before
Special weather statement, Mar 22, 12:15 PM CST, 4 hours 23 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-079>082 -258-230600- THUNDERSTORM OUTLOOK NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX 1215 PM CST WED MAR 22 2000 ...SEVERE THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT ACROSS WEST TEXAS AND SOUTHEAST NEW MEXICO... THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MAINLY ACROSS THE WESTERN PERMIAN BASIN INCLUDING LEA COUNTY FOR TODAY AND TONIGHT. A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS THIS AFTERNOON AND TONIGHT EAST OF LINE FROM PUNKIN CENTER...TO ODESSA...TO CRANE...TO BAKERSFIELD...AND DRYDEN. AN UNSTABLE ATMOSPHERE EXISTS ACROSS THE AREA TODAY AS GULF MOISTURE HAS RETURNED. AN UPPER LEVEL DISTURBANCE IS EXPECTED TO EJECT OUT ACROSS WEST TEXAS THIS AFTERNOON IN ADVANCE OF THE MAIN UPPER LEVEL LOW IN ARIZONA. THIS COMBINED WITH DAYTIME HEATING...A HIGH DEGREE OF INSTABILITY...AND STRONG VERTICAL WIND SHEAR WILL RESULT IN THE DEVELOPMENT OF SCATTERED SEVERE THUNDERSTORMS AFTER 2 PM. LARGE HAIL AND DAMAGING WIND WILL BE A THREAT ALONG WITH A FEW TORNADOES. IN ADDITION FLASH FLOODING IS A CONCERN...PARTICULARLY ACROSS ANDREWS ...GAINES...NORTH ECTOR AND LEA COUNTIES...WHERE SOILS HAVE BEEN SATURATED FROM HEAVY RAINFALL THAT OCCURRED LAST NIGHT. ANOTHER ROUND OF SEVERE THUNDERSTORMS IS EXPECTED AGAIN LATE TONIGHT AS THE MAIN SYSTEM LIFTS OUT OF THE SOUTHWEST ACROSS WEST TEXAS. THESE STORMS WILL LIKELY BE MOVING FAST...NONETHELESS LOCALIZED FLOODING AND FLASH FLOODING CAN BE EXPECTED. LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS SITUATION AND TAKE APPROPRIATE ACTION EARLY TODAY TO PREPARE SHOULD SEVERE WEATHER THREATEN YOUR AREA. SPOTTER ACTIVATION WILL LIKELY BE REQUESTED THIS AFTERNOON AND TONIGHT. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR RADIO STATIONS...OR YOUR CABlLE TELEVISION SERVICE PROVIDER FOR LATER STATEMENTS CONCERNING THIS SEVERE WEATHER THREAT.
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 21, 7:09 PM CST | Severe Thunderstorm Warning | MAF | Scurry | 51 min |
| Mar 21, 7:18 PM CST | Tornado Warning | MAF | Scurry | 42 min |
| Mar 21, 7:59 PM CST | Severe Thunderstorm Warning | MAF | Scurry | 31 min |
| Mar 21, 11:38 PM CST | Severe Thunderstorm Warning | MAF | Andrews, Gaines | 67 min |
| Mar 22, 12:10 AM CST | Severe Thunderstorm Warning | MAF | Ward, Winkler | 65 min |
| Mar 22, 12:21 AM CST | Tornado Warning | MAF | Ward, Winkler | 54 min |
| Mar 22, 12:38 AM CST | Tornado Warning | MAF | Andrews | 37 min |
| Mar 22, 12:46 AM CST | Tornado Warning | MAF | Ector | 44 min |
| Mar 22, 12:49 AM CST | Flash Flood Warning | MAF | Andrews, Gaines | 2 hr |
| Mar 22, 12:54 AM CST | Tornado Warning | MAF | Gaines | 36 min |
| Mar 22, 12:55 AM CST | Severe Thunderstorm Warning | MAF | Upton | 65 min |
| Mar 22, 1:09 AM CST | Tornado Warning | MAF | Winkler | 36 min |
| Mar 22, 1:20 AM CST | Tornado Warning | MAF | Ector | 55 min |
| Mar 22, 1:32 AM CST | Severe Thunderstorm Warning | MAF | Gaines | 58 min |
| Mar 22, 1:56 AM CST | Flash Flood Warning | MAF | Andrews, Gaines | 2 hr |
| Mar 22, 2:08 AM CST | Tornado Warning | MAF | Andrews, Ector | 52 min |
| Mar 22, 2:40 AM CST | Flash Flood Warning | MAF | Ector | 3 hr |
| Mar 22, 2:57 AM CST | Severe Thunderstorm Warning | MAF | Andrews, Ector, Martin, Midland | 63 min |
| Mar 22, 3:57 AM CST | Severe Thunderstorm Warning | MAF | Dawson | 48 min |
| Mar 22, 4:00 AM CST | Severe Thunderstorm Warning | MAF | Martin | 45 min |
| Mar 22, 4:18 AM CST | Flash Flood Warning | MAF | Martin | 117 min |
| Mar 22, 4:23 AM CST | Flash Flood Warning | MAF | Andrews | 2 hr |
| Mar 22, 4:30 AM CST | Flash Flood Warning | MAF | Gaines | 2 hr |
| Mar 22, 4:43 AM CST | Severe Thunderstorm Warning | MAF | Borden, Dawson | 62 min |
| Mar 22, 5:33 AM CST | Flash Flood Warning | MAF | Dawson | 3 hr |
| Mar 22, 1:45 PM CST | Tornado Warning | MAF | Pecos | 30 min |
| Mar 22, 2:15 PM CST | Severe Thunderstorm Warning | MAF | Pecos | 45 min |
| Mar 22, 2:35 PM CST | Severe Thunderstorm Warning | MAF | Upton | 40 min |
| Mar 22, 2:59 PM CST | Tornado Warning | MAF | Upton | 31 min |
| Mar 22, 3:15 PM CST | Tornado Warning | MAF | Upton | 30 min |
| Mar 22, 3:16 PM CST | Severe Thunderstorm Warning | MAF | Borden | 29 min |
| Mar 22, 3:26 PM CST | Severe Thunderstorm Warning | MAF | Martin, Midland | 49 min |
| Mar 22, 3:53 PM CST | Flash Flood Warning | MAF | Pecos, Upton | 3 hr |
| Mar 22, 3:53 PM CST | Tornado Warning | MAF | Pecos | 37 min |
| Mar 22, 4:03 PM CST | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 42 min |
| Mar 22, 4:22 PM CST | Flash Flood Warning | MAF | Glasscock, Midland | 3 hr |
| Mar 22, 4:29 PM CST | Tornado Warning | MAF | Upton | 46 min |
| Mar 22, 4:47 PM CST | Severe Thunderstorm Warning | MAF | Glasscock | 43 min |
| Mar 22, 4:54 PM CST | Tornado Warning | MAF | Glasscock | 51 min |
| Mar 22, 5:16 PM CST | Severe Thunderstorm Warning | MAF | Howard | 44 min |
| Mar 22, 5:19 PM CST | Tornado Warning | MAF | Upton | 26 min |
| Mar 22, 5:23 PM CST | Severe Thunderstorm Warning | MAF | Crane, Pecos | 52 min |
| Mar 22, 5:34 PM CST | Flash Flood Warning | MAF | Crane, Glasscock, Midland, Pecos, Upton | 2 hr |
| Mar 22, 5:42 PM CST | Tornado Warning | MAF | Howard | 33 min |
| Mar 22, 5:44 PM CST | Severe Thunderstorm Warning | MAF | Glasscock, Midland | 46 min |
| Mar 22, 5:53 PM CST | Tornado Warning | MAF | Mitchell | 37 min |
Nearby
Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.